Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 4, 2013, 11:08 AM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2013, 11:08 AM CDT (16:08 UTC)
- Expired
- Aug 4, 2013, 3:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
729
WGUS53 KICT 041608
FFWICT
KSC079-113-155-159-042000-
/O.NEW.KICT.FF.W.0010.130804T1608Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT SUN AUG 4 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
RICE COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 PM CDT.
* AT 1100 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ALONG COW CREEK AND ITS TRIBUTARIES. EVACUATIONS WERE
REPORTED ALONG IT AS WELL. PERSONS WITH INTERESTS ALONG COW CREEK
AND ITS TRIBUTARIES SHOULD BE PREPARED FOR RAPIDLY RISING WATER AND
STAY TUNED FOR THE LATEST INFORMATION. THIS WARNING REPLACES THE
PREVIOUS FLASH FLOOD WARNING FOR RICE...RENO...MCPHERSON...AND
HARVEY COUNTIES.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BUHLER...BURRTON...CHASE...HALSTEAD...HUTCHINSON...INMAN...LITTLE
RIVER...LYONS...MOUNDRIDGE...NICKERSON...SILICA...SOUTH
HUTCHINSON...STERLING...WILLOWBROOK...HUTCHINSON AIRPORT...YODER.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3829 9833 3833 9846 3851 9847 3851 9816
3834 9792 3822 9744 3792 9744 3793 9807
$$
COOKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:38 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 4, 6:38 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 638 AM CDT SUN AUG 4 2013 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 249 AM CDT SUN AUG 4 2013 TODAY-TONIGHT: ONGOING MESOSCALE CONVECTIVE SYSTEM (MCS) CONTINUES TO BRING COPIOUS AMOUNTS OF RAINFALL TO MOST OF CEN AND SOUTH CEN KS AT THIS TIME. LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO THE WRN SIDE OF THIS COMPLEX...WHICH WILL KEEP BACK BUILDING OF THE SHOWERS GOING AT LEAST UNTIL THE LATE MORNING HOURS. WIDESPREAD FLOODING IS ONGOING SO WILL KEEP FOOD WATCH GOING WITH LOTS OF RIVER FLOODING EXPECTED LATER TODAY. NOT TOO CONFIDENT IN HOW THE THE EVENING AND OVERNIGHT FORECAST WILL WORK OUT...AS MORNING CONVECTION/OUTFLOW BOUNDARIES AND MESO-HIGH ASSOCIATED WITH IT WILL PLAY A HUGE ROLE WHERE CONVECTION WILL REDEVELOP THIS EVENING. GFS SEEMS TO BE HANDLING THE ELEVATED NOCTURNAL CONVECTION THE BEST...SO WILL USE IT FOR THE BASIS FOR THE FORECAST. GFS SHOWS 850-700H WARM ADVECTION/MOISTURE TRANSPORT INCREASING ACROSS WRN SECTIONS OF THE FORECAST AREA THIS EVENING...POINTING INTO CEN KS. AS TONIGHT PROGRESSES...THIS MOISTURE TRANSPORT LOOKS TO SHIFT NE INTO NE KS LATE TNGT OR EARLY ON MON. SO THINKING BULK OF CONVECTION CHANCES TNGT WILL BE TO THE NORTHEAST OF THE FORECAST AREA. SO CONFIDENCE IN HEAVY RAINFALL AND POSSIBLE FLOODING ACROSS THE FORECAST AREA IS LOW. SO WILL NOT EXTEND THE FLOOD WATCH INTO MON GIVEN THE PROGRESSIVE NATURE OF THE CONVECTION EXPECTED. MON-TUE: CONFIDENCE IN HOW THE BEGINNING OF THE WEEK WILL PLAY OUT IS LOW AS WELL. AS WARMER AIR ALOFT BEGINS TO PUSH INTO THE AREA...WHICH WILL KEEP MOST OF THE CONVECTIVE CHANCES CAPPED ACROSS SOUTH CEN KS. 850-700H MOISTURE TRANSPORT ALSO LOOKS TO PUSH FURTHER NORTH AS WELL...WHICH WILL KEEP MOST OF THE NOCTURNAL STORM CHANCES ALONG OR NORTH OF INTERSTATE 70 ACROSS NRN KS/SRN NEB. SO WILL KEEP LOW POPS IN FOR NOW...BUT MOST PLACES MAY REMAIN DRY ON MON/TUE. THE WARMER AIR AND SW FLOW WILL ALSO LEAD TO TEMPS CLIMBING SLIGHTLY ABOVE SEASONAL NORMALS FOR THIS TIME FRAME AS WELL. KETCHAM .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 249 AM CDT SUN AUG 4 2013 TUE NIGHT-WED: A SHORTWAVE IN THE NRN PLAINS WILL PUSH ANOTHER FRONTAL BACK ACROSS THE AREA TUE NIGHT INTO WED. THIS WILL LEAD TO RENEWED CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE TUE NIGHT INTO WED...AS THE BOUNDARY STALLS ACROSS SRN KS. THU-FRI: MEDIUM RANGE MODELS A LITTLE UNCERTAIN ON PLACEMENT OF THE MAIN SYNOPTIC FRONTAL BOUNDARY FOR END OF THE WORK WEEK. BOTH THE GFS AND ECMWF SHOW THE FRONT PUSHING FURTHER SOUTH INTO NRN OK...WHICH MAY LEAD TO DRIER AIR TRYING TO WORK INTO THE MOST OF THE FORECAST AREA...ESPECIALLY CEN KS. CONSENSUS SUGGESTS LEAVING SOME LOW POPS ACROSS MOST OF SRN KS FOR NOW...BUT COULD SEE CEN KS REMOVED FROM THE POPS WITH LATER RUNS. KETCHAM && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 632 AM CDT SUN AUG 4 2013 NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK SLOWLY EASTWARD ACROSS THE REGION FOR THIS MORNING AND COULD LINGER INTO THE AFTERNOON HOURS OVER SOUTHEAST KANSAS. MEANWHILE LOW CLOUDS IN CENTRAL KANSAS WILL GRADUALLY ERODE WITH CEILINGS LIFTING BY LUNCH TIME. VFR CONDITIONS EXPECTED FOR THE AFTERNOON HOURS WITH SOUTHEAST WINDS PREVAILING. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 72 95 73 / 70 30 20 20 HUTCHINSON 87 70 93 70 / 70 30 20 20 NEWTON 83 69 92 71 / 70 30 20 20 ELDORADO 83 71 92 72 / 70 40 20 20 WINFIELD-KWLD 87 73 96 73 / 80 30 20 20 RUSSELL 85 69 91 71 / 50 20 20 40 GREAT BEND 86 69 91 70 / 50 30 20 30 SALINA 82 70 91 72 / 70 40 20 40 MCPHERSON 85 70 93 71 / 70 30 20 30 COFFEYVILLE 82 73 93 74 / 70 60 20 20 CHANUTE 79 71 91 72 / 70 70 30 30 IOLA 79 71 90 72 / 70 70 30 30 PARSONS-KPPF 79 72 92 72 / 80 60 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ032-033-047>053- 067>072-083-092>096-098>100. &&
Hazardous weather outlook, Aug 4, 10:16 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1016 AM CDT SUN AUG 4 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051530- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1016 AM CDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH MID DAY. THE MAIN RISK WILL CONTINUE TO BE VERY HEAVY RAINFALL AND FLOODING. NUMEROUS FLASH FLOOD AND FLOOD WARNINGS REMAIN IN EFFECT DUE THE HEAVY RAINFALL. AS A RESULT...A FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE REGION. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. NUMEROUS FLOOD WARNINGS AND RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS THE REGION TODAY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS FOR MORE DETAILS ON THESE WARNINGS. A SLIGHT CHANCE OF THUNDERSTORMS RETURN TO PORTIONS OF CENTRAL KANSAS THIS EVENING. A FEW STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING FROM RECENT HEAVY RAINFALL WILL STILL BE ONGOING. PLEASE REFER TO THE LATEST FLOOD WARNING FOR MORE INFORMATION. SOME STRONG STORMS WITH HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE MONDAY THROUGH THURSDAY. HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH AFTERNOON FROM MONDAY THROUGH WEDNESDAY...AND COULD EXCEED 105 DEGREES MONDAY ACROSS A GOOD PORTION OF SOUTH CENTRAL AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Local storm report, Aug 4, 9:13 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GREAT BEND 38.36N 98.81W
08/04/2013 M4.49 INCH BARTON KS CO-OP OBSERVER
24-HOUR RAINFALL.
&&
SMFLocal storm report, Aug 4, 9:31 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM FLASH FLOOD GREAT BEND 38.36N 98.81W
08/04/2013 BARTON KS EMERGENCY MNGR
ANTELOPE CREEK IS OUT OF ITS BANKS 3/4 MILE EAST OF US
HIGHWAY 281 AND SE 20 ROAD INTERSECTION.
&&
COOKLocal storm report, Aug 4, 9:57 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM FLOOD 4 NW CLEARWATER 37.55N 97.55W
08/04/2013 SEDGWICK KS NWS EMPLOYEE
NUMEROUS RURAL AND COUNTY ROADS WATER COVERED ALONG
NINNESCAH RIVER AND TRIBUTARIES UPSTREAM FROM CLEARWATER
&&
SMFLocal storm report, Aug 4, 9:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM FLOOD DOWNTOWN WICHITA 38.85N 98.59W
08/04/2013 RUSSELL KS COUNTY OFFICIAL
SEVERAL AREAS ACROSS THE COUNTY REMAIN FLOODED WITH ROADS
CLOSED.
&&
COOKLocal storm report, Aug 4, 10:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM FLOOD 4 SE SALINA 38.77N 97.57W
08/04/2013 SALINE KS COUNTY OFFICIAL
HOBBS CREEK ROAD CLOSED.
0927 AM FLOOD MCPHERSON 38.37N 97.66W
08/04/2013 MCPHERSON KS COUNTY OFFICIAL
SEVERAL ROADS STILL CLOSED ACROSS MCPHERSON COUNTY.
&&
COOKLocal storm report, Aug 4, 11:03 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM FLASH FLOOD 5 SE LYONS 38.29N 98.14W
08/04/2013 RICE KS EMERGENCY MNGR
EVACUATIONS ALONG COW CREEK DUE TO RAPIDLY RISING WATER.
&&
COOKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:55 AM CDT | Areal Flood Warning | ICT | Sedgwick | 15 hr |
| Aug 4, 1:00 AM CDT | Flash Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 12 hr |
| Aug 4, 1:47 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 20 hr |
| Aug 4, 2:08 AM CDT | Areal Flood Warning | ICT | McPherson, Saline | 8 hr |
| Aug 4, 2:32 AM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, Rice, Russell | 5 hr |
| Aug 4, 2:45 AM CDT | River Flood Warning | ICT | Marion | 11 hr |
| Aug 4, 2:56 AM CDT | River Flood Warning | ICT | Butler | 42 hr |
| Aug 4, 2:58 AM CDT | River Flood Warning | ICT | Butler, Cowley | 25 hr |
| Aug 4, 3:01 AM CDT | River Flood Warning | ICT | Harvey, Reno | 5 days |
| Aug 4, 3:13 AM CDT | River Flood Warning | ICT | Cowley | 13 days |
| Aug 4, 3:23 AM CDT | River Flood Warning | ICT | Labette, Neosho | 48 hr |
| Aug 4, 3:23 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 59 hr |
| Aug 4, 4:02 AM CDT | Special Weather Statement | ICT | Reno | 43 min |
| Aug 4, 4:41 AM CDT | Flash Flood Warning | ICT | Barton, Rice | 9 hr |
| Aug 4, 5:32 AM CDT | Areal Flood Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 8 hr |
| Aug 4, 7:35 AM CDT | River Flood Warning | ICT | Saline | 43 hr |
| Aug 4, 8:09 AM CDT | River Flood Warning | ICT | Reno | 19 hr |
| Aug 4, 8:09 AM CDT | River Flood Warning | ICT | Rice | 72 hr |
| Aug 4, 8:36 AM CDT | Areal Flood Warning | ICT | Kingman, Reno | 4 hr |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Reno, Sedgwick | 19 hr |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Sedgwick | 48 hr |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 54 hr |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Sumner | 7 days |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Harvey | 7 days |
| Aug 4, 8:50 AM CDT | River Flood Warning | ICT | Sedgwick | 42 hr |
| Aug 4, 8:54 AM CDT | Areal Flood Warning | ICT | Butler, Harvey | 8 hr |
| Aug 4, 9:47 AM CDT | Areal Flood Warning | ICT | McPherson, Saline | 8 hr |
| Aug 4, 2:58 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 6 hr |
| Aug 4, 4:57 PM CDT | Areal Flood Warning | ICT | Butler | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.